Colorado, 2024Flood in Colorado, April 27 to 30, 2024
April 27 to 30, 2024 · NWS GJT · 1 event in 1 county or zone
As snowmelt began to pick up at the end of the month of April, increased flows on the Yampa river through the town of Steamboat Springs led to multiple and various closures of the Yampa River Core Trail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As snowmelt began to pick up at the end of the month of April, increased flows on the Yampa river through the town of Steamboat Springs led to multiple and various closures of the Yampa River Core Trail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 10:56 PM MST, 1 hour 4 minutes earlier. Its key messages:
- Widespread showers and thunderstorms expected again this afternoon. Moderate rainfall and small hail is possible.
- A potent system will move through the area this evening through Sunday morning bringing much cooler temps, valley rain and mountain snows to the region.
- Generally 6 to 12 inches of snow is expected above 9000 ft across most mountain ranges between today and Sunday morning.
Area forecast discussion, Apr 26, 10:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1156 PM MDT Fri Apr 26 2024
.KEY MESSAGES...
- Widespread showers and thunderstorms expected again this
afternoon. Moderate rainfall and small hail is possible.
- A potent system will move through the area this evening
through Sunday morning bringing much cooler temps, valley rain
and mountain snows to the region.
- Generally 6 to 12 inches of snow is expected above 9000 ft
across most mountain ranges between today and Sunday morning.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MDT Fri Apr 26 2024
A modest low pressure system is currently located over the
Nevada/Utah state line placing us in prefrontal southwest flow.
Moisture continues to advect into the region within this flow
allowing PWAT to almost reach 0.50" at GJT this morning. Lapse rates
remain steep thanks to the shortwave that passed through yesterday.
Surface heating has cause convection to develop. There has been
quite a bit of cloud cover this morning due to this moisture. The
main uncertainty is how much instability can build with all of these
clouds. Thus far there are a few thunderstorms so there is at least
100-200 j/kg in spots. Some models predicted upwards of 300 j/kg
this afternoon, which is looking like a slim chance. If that can be
realized then some small hail could occur with the strongest cells.
Pockets of moderate rainfall seem likely given the moisture values.
Scattered to widespread showers and storms will continue this
evening and overnight across most of the forecast area as the low
pressure approaches from the west. Snow levels are around 9-10
kft now, but may drop tonight closer to 8-9 kft so minor impacts
are possible around the mountain passes.
Tomorrow morning the low pressure passes overhead and therefore
large-scale lift is maximized. The low will drag a cold front
through the region during this time as well. One thing the models
have been hinting at for the last few runs is a an area of enhanced
lift wrapping around the low from NE CO to NW CO then back to SE CO
in the afternoon. Expect this will support a cluster of showers and
or stratiform rainfall along with a few thunderstorms so chances
continue. Snow levels hover around 7-8 kft tomorrow and tomorrow
night. The low finally exits the region tomorrow evening so a
majority of the precipitation shuts down. The moisture is not quick
to leave so lingering orographic showers will continue through the
night. The chances for snow to stick to the roads will be highest at
night, which may impact travel in the mountains. Some higher valleys
may receive snow will little to no accumulation. In general 6-12
inches is expected above 9 kft by Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 130 PM MDT Fri Apr 26 2024
In the wake of the large closed low ejecting northeastward into the
central and northern Plains, a weak trailing shortwave embedded
within northwesterly mid-level flow will act on residual moisture
and keep orographically driven showers going across the higher
elevations and adjacent valleys on Sunday. Given a lack of large
scale forcing, showers and resulting QPF are expected to be light
and generally around a tenth of an inch. Drier air advecting in will
keep most of the lower desert valleys dry... allowing for a slight
bump in temperatures. Higher up, lingering cool air will also mean
some additional light accumulations of snow in the mountains,
particularly along the Continental Divide. So with all of that being
said, Sunday's weather offers some slight improvements in spots, but
otherwise stays fairly unsettled overall.
Looking ahead to next week, the mean 500mb height pattern features a
sprawling ridge across the northeast Pacific Ocean and troughiness
over the northwest CONUS. That synoptic configuration generally will
keep our CWA underneath west to northwesterly flow. Numerous waves
are progged to clip the northern half of the forecast area through
the remainder of the long term period, with potentially a stronger
storm developing Wednesday into Thursday. This suggests that our
unsettled pattern will more or less continue through the week with
near daily chances of showers and possibly a few storms. This is
especially the case across northeast Utah, northwest Colorado, and
the Continental Divide mountains which will likely be closer to the
storm track. Given the increased chances for clouds and showers
there, temperatures should remain on the cooler side. Outside of
those aformentioned areas though, like the lower desert valleys of
eastern Utah and western Colorado, a mainly dry and increasingly
warmer pattern is looking likely with temperatures climbing back
into the 70s and even 80s. Safe to say, if you aren't happy with the
upcoming weather pattern, chances are you won't have to go very far
to experience something different.&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1143 AM MDT Fri Apr 26 2024
Scattered showers and storms will roam across much of eastern
Utah and western Colorado this afternoon and evening. While VFR
should mostly prevail, brief periods of MVFR are probable near
any showers and storms. Any stronger shower or storm can produce
erratic and gusty winds. Scattered instances of ILS breakpoint
ceilings are likely too, becoming more widespread later this
evening and overnight. Isolated to showers likely linger through
the night and into the morning hours on Saturday, with rain
changing to snow for some of the high elevation terminals like
KTEX and KASE. Longer periods of MVFR with brief periods of IFR
are likely, especially in the mountains.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1125 PM MDT Fri Apr 26 2024
Widespread showers continue and will impact all terminals
periodically through the next 24 hours. These showers will be
capable of significantly reducing visibility, temporarily
lowering ceilings below ILS breakpoints for most terminals, and
producing gusty and erratic winds. KASE, KEGE, and KRIL will
remain below ILS breakpoints for the next 24 hours with some
breakouts from time to time. Chances for thunder returns after
18z tomorrow. Winds outside of showers will be under 10 knots
and generally southerly to southwesterly. VFR to MVFR conditions
will prevail for the next 24 hours, with periodic drops to
IFR/LIFR with passing showers.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Sunday for COZ004-009-
010-012-013-018-019.
UT...Winter Weather Advisory until 6 AM MDT Sunday for UTZ023.
&&
SHORT TERM...KJS
LONG TERM...MDM
AVIATION...TGJTHazardous weather outlook, Apr 26, 1:38 AM MST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
238 AM MDT Fri Apr 26 2024
COZ001>014-017>023-UTZ022>025-027>029-271200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
238 AM MDT Fri Apr 26 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
An approaching system will allow another afternoon of convection
with showers and thunderstorms expected. Gusty outflow winds will
be the main concern. The system will also bring mountain snows to
the higher terrain where 6 to 12 inches of snow is possible.
Winter Weather Weather Advisories remain in effect above 9,000
feet to account for this snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rain and snow continues through Sunday with accumulating snow and
valley rain expected. After that, warm weather and generally dry
conditions will move in. Might see a few odd showers along the
WY/CO border but these will be isolated in nature.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Flood, Routt
- When
- April 27, 12:00 AM MST to April 30, 12:00 AM MST
- Where
- Routt County, 1.75 mi WNW of Steamboat Spgs to 1.74 mi WNW of Steamboat Spgs
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 40.493, -106.849
Reports from the City of Steamboat Springs on facebook informed followers that the Yampa River Core Trail would be closed periodically due to snowmelt flooding as river levels fluctuated. River levels during this period ranged from 3.5 ft to 4.5 ft, before dropping below 3 ft again.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 20244 deaths · 59 injured · $184 million · EF4 · 97 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2024$2.5 million · EF3 · 39 events
- Tornadoes and Flash Flood in Texas, April 27, 2024$222,000 · EF2 · 34 events
- Tornadoes and Flash Flooding in Kansas, April 27 to 30, 2024EF2 · 41 events
- Hail and Damaging Wind in Michigan, April 27, 2024$2.1 million · 2 in hail · 15 events
- Tornado and Damaging Winds in Missouri, April 27 to 29, 2024$210,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, April 27, 2024EF1 · 35 events
- Hail and Damaging Wind in Kansas, April 27, 2024$5,000 · 2 in hail · 13 events
- Hail and Damaging Wind in Wisconsin, April 27, 2024$8,000 · 1.25 in hail · 12 events
- Tornado and Flash Flooding in Missouri, April 27 to 28, 2024$12,000 · EF0 · 7 events
- Hail and Damaging Winds in Iowa, April 27, 20241.5 in hail · 9 events
- Tornado and Hail in Kansas, April 27, 2024EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180103.